A client taking trimethoprim-sulfamethoxazole develops fever, a painful spreading rash, oral erosions, and skin detachment with a positive Nikolsky sign. Which action should the nurse take first?
1Continue the antibiotic, apply topical mupirocin, and arrange an outpatient dermatology visit next week.
2Give an antihistamine, apply a topical corticosteroid, and discharge the client if symptoms stabilize.
3Give the next antibiotic dose, monitor every 4 hours, and notify the provider only if detachment increases.
4Stop the antibiotic, notify the provider, and prepare for emergency airway and skin support.✓ Correct answer
Explanation
Fever, painful rash, mucosal erosions, skin detachment, and a positive Nikolsky sign suggest Stevens-Johnson syndrome or toxic epidermal necrolysis. The suspected medication must be stopped immediately, the provider notified, and the client prepared for emergency hospitalization and supportive management of the airway, skin, fluids, electrolytes, pain, and infection risk. Continuing trimethoprim-sulfamethoxazole or treating the reaction as a minor rash can permit rapid, life-threatening progression.
Clinical reasoning summary Suspected Stevens-Johnson syndrome or toxic epidermal necrolysis is a medical emergency. Stop trimethoprim-sulfamethoxazole immediately, notify the provider, and prepare for hospital-level airway, skin, fluid, electrolyte, and pain support.